Case of the Month
Edited by Robert N. Johnson, MD
Presented by Michelle Peng, MD
A 64-year-old woman presented with reduced peripheral vision, impaired color vision, and photopsias in both eyes for 6 months.
Figures 1A and B: Color fundus photo montage of the right and left eyes. Mild arteriolar narrowing and subtle scattered areas of 300um diameter gray patches are present. In the left eye, arteriolar narrowing is noted as well and a focal area of periarteriolar atrophy (inset).
A 64-year-old white woman reported seeing “white shooting flashes of light that resemble comets,” originating from her temporal field and moving toward the center beginning in July 2016. She underwent cataract surgery in December 2016 (right eye) and January 2017 (left eye) and her symptoms continued. In addition, she described “a swirling halo of darkness around the center of her right eye vision” and difficulty in discerning blue-colored objects with her right eye.
On examination her best-corrected visual acuity was 20/32 in the right eye and 20/20 in the left eye. Intraocular pressure was 12 mmHg in each eye. Anterior segment was normal with well- centered posterior chamber intraocular lenses. Posterior vitreous detachment was pesent in both eyes. Fundus examination was significant for mild narrowing of the retinal vessels in the right eye (Figure 1A) and two patches of retinal thinning at the inferior equator in the left eye (Figure 1B). Fundus autofluorescence of the right eye showed large patches of hypoautofluorescence in the superior and temporal midperiphery (Figure 2A); the left eye showed multiple small spots of hyperautofluorescence scattered in the macula and two patches of hypoautofluorescence surrounded by a ring of hyperautofluorescence in the inferior midperiphery (Figure 2B). Optical coherence tomography (OCT) showed a diffuse loss of the ellipsoid zone up to the disk and temporal to the macula, sparing the central cones in the right eye (Figure 3A). Although OCT scans through the macula and the hyperautofluorescent patches of the left eye were unremarkable (Figure 3B), those taken through the inferior lesions in the left eye revealed focal loss of the ellipsoid line (Figure 3C). Visual field testing revealed peripheral and midcentral constriction in the right eye and mid peripheral areas of field loss superoiorly in the left eye corresponding to the area of atrophy noted clinically (Figure 4).
Figures 2A and B: Wide-field fundus autofluorescence of the right eye showed extensive areas of hypoautofluorescence in the superior and temporal areas. In the left eye, discrete areas of hyperautofluorescence were noted as well as a larger area of more irregularly shaped areas with a rim of hyperautofluorescence inferiorly.
Figures 3A-C: Spectral Domain OCT of the right macula (Figure 3A), the left macula (Figure 3B) and the area of focal hyperautofluorescence inferiorly in the left eye (Figure 3C). Note loss of the ellipsoid zone temporal and nasal to fovea in the right macula (Figure 3A). The left macula is normal (Figure 3B). The area inferiorly in the left eye shows focal loss of the outer retina that corresponds to the irregularly shaped areas of hyperautofluorescence (Figures 2B, 3C)
What is your Diagnosis?
Autoimmune retinopathy (Cancer-associated retinopathy, Melanoma-associated retinopathy, Nonparaneoplastic autoimmune retinopathy), Inherited retinal disease (Retinitis pigmentosa, Cone-Rod dystrophy), Medication toxicity.
On further questioning of her medical history, the patient revealed a diagnosis of lung cancer made 5 years previously. Review of her oncology records indicated a diagnosis of Stage IV adenocarcinoma of the lung previously treated with chemotherapy, radiation to the chest, and an experimental vaccine. She was presently on immunotherapy with nivolumab (Opdivo), begun in summer of 2016. She also had an episode of pericardial effusion that was drained and a period of memory loss recently. She noted the onset of photopsias shortly after beginning nivolumab treatment. A clinical diagnosis of possible cancer-associated retinopathy (CAR) versus nivolumab toxicity was made. She underwent serology tests for cancer-associated retinopathy (CAR) and paraneoplastic retinopathy as well as Goldmann and Humphrey visual field (Figure 4) and electroretinography testing (Figure 5). In coordination with the patient’s oncologist, immunotherapy treatment was halted and she was started on oral prednisone 60 mg once daily. Within a week of this, she noted a significant reduction of the “comet-like” photopsias in both eyes and the “swirling halo” in the right eye. At her follow-up visit 3 weeks after her initial evaluation, she reported a significant reduction of photopsias in both eyes. Clinical examination and repeated imaging studies showed no progression of photoreceptor loss on OCT or significant change in the hypoautofluorescent or hyperautofluorescent lesions on fundus autofluorescence in either eye. She was advised to begin a slow taper of the prednisone, reducing by 10 mg every 3 weeks. Her Prednisone dose over the ensuing year varied due to co-existing COPD. Careful repeat OCT and autofluorescence imaging of the previously affected areas in both eyes showed no progression at her most recent follow-up, one year after initial presentation.
Figure 4: Humphrey visual 30-degree visual field. Note the marked constriction of the field in the right eye, particularly superiorly, corresponding to the area of autohypofluorescence (Figure 2A). The visual field in the left eye shows loss superiorly, corresponding to the area of abnormal hyperfluorescence (Figure 2B).
Figure 5: ERG testing of the right eye demonstrated moderately-severe rod and cone dysfunction. Testing of the left eye was normal.
Check point inhibitors are a class of medications that have revolutionized the field of metastatic malignancies in the last decade. They recruit innate T cells to fight cancerous cells by blocking T cell inhibitory CTLA-4 and PD-1 pathways. Available medications include: ipilimumab, pembrolizumab, nivolumab, atezolizumab, avelumab, durvalumab, and cemiplimab.1,2 Overall, side effects related to these treatments result from an overactive immune system and tend to be mild. Dry eye, inflammatory uveitis, and myasthenia gravis with ocular involvement are the most common side effects with regards to check point inhibitors.3
Nivolumab is an inhibitor of the PD-1 pathway introduced in 2017 to treat advanced cancers.4 A number of reports have since been published regarding observed ocular side effects which include: anterior and panuveitis with serous retinal detachments5,6, myasthenia gravis with ptosis and extraocular muscle weakness7,8,9, dry eye10, corneal graft rejection11, cranial nerve six and seven palsy with conjunctivitis12, exudative retinal detachment with ciliochoroidal effusion13, bilateral choroidal neovascularization with atrophic lesions14, VKH-like syndrome15, and immune retinopathy16.
This patient with metastatic, Stage IV non–small cell lung cancer was placed on nivolumab immunomodulatory therapy after failing chemotherapy and radiation. She developed photoreceptor toxicity most likely attributable to the immunotherapy. Clinical examination and multimodal imaging of both eyes revealed significant attenuation of the outer retina and retinal pigment epithelium, especially in the right eye. A high index of suspicion for CAR and paraneoplastic syndromes led to an extensive laboratory workup, which was positive only for antiretinal antibodies. Antirecoverin and antienolase antibodies were absent, which are most often associated with CAR The presence of other autoantibodies, as well as the patient’s response to stopping nivolumab and initiating oral steroid therapy suggests that this is an immune mediated retinopathy because of nivolumab toxicity. Cancer associated retinopathy, which often requires extended immunosuppression for control, would have been expected to worsen, or her symptoms would have recurred on stopping treatment for her metastatic lung cancer and tapering off the prednisone.
Management of minor side effects may be achieved with concurrent topical, periocular, or systemic steroid treatment with continuation of the medication. At times however ocular side effects may be more serious and irreversible. This may require temporary or permanent cessation of therapy and immunosuppression, both of which should be undertaken with oncologic consultation.17
Adapted from: Reddy, M, Chen JJ, Kalevar, A, and Agarwal, A: IMMUNE RETINOPATHY ASSOCIATED WITH NIVOLUMAB ADMINISTRATION FOR METASTATIC NON–SMALL CELL LUNG CANCER. Retin Cases Brief Rep. 2017 Nov 22. doi: 10.1097/ICB.0000000000000675. [Epub ahead of print].
Take Home Points
Comments or Questions